Colorado, 2023

Wildfire in Colorado, June 24 to 30, 2023

June 24 to 30, 2023 · NWS GJT · 1 event in 1 county or zone

A wildfire started from unknown causes 5 miles southwest of Parachute.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire started from unknown causes 5 miles southwest of Parachute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 1:52 PM MST, 35 minutes earlier.

Area forecast discussion, Jun 24, 1:52 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
252 PM MDT Sat Jun 24 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 249 PM MDT Sat Jun 24 2023

Satellite imagery this afternoon shows sunny skies across the
forecast area.  The only clouds appear to be near the Wyoming border
where slightly more moisture resides.  There are a few high level
clouds streaming in from the southwest as well.  Meteorological
radar returns are all but non-existent today.  With the influence of
the last lowp ressure system now gone, persistent southwest flow is
the story through the short term.  Between disturbances, the ridge
axis (currently through Texas) nudges westward slightly tomorrow.
This will allow for slightly deeper mixing and a few locations will
tap into gusty afternoon winds tomorrow.  However, they don't appear
at this time to reach widespread critical thresholds. Isolated areas
may meet criteria for a few hours, but that should be the exception,
not the rule, in many areas.  That will change signficantly beyond
Sunday.  More on that in the long term section.

Temperatures will climb around 5 degrees or so tomorrow afternoon.
However, that will leave many areas within a degree or two of normal
highs.  Overnight lows will follow a very similar trend.

.LONG TERM...(Monday through Saturday)
Issued at 249 PM MDT Sat Jun 24 2023

By Monday, a low pressure system over the Pacific Northwest will
begin to gradually lift out over the Northern Rockies. This places
our area under a tightening pressure gradient, and therefore winds
increase. Also, the atmosphere will remain rather dry in this regime
so do not expect much precipitation. In fact, minimum RH values drop
into the single digits and teens. Fire weather products will likely
be needed for the lower elevations where fuels are critical. On
Tuesday the wave passes to our north, but the associated jet spreads
overhead. Tuesday afternoon is shaping up to be fairly windy for
most locations and fire weather concerns continue. Taking a look at
the big picture by Wednesday a high will remain situated over the
Southern Plains while additional energy reinforces the trough over
the Pacific Northwest. This will allow the dry and windy pattern to
persist across our area. The models continue to show that by
Thursday the low finally leaves the Pacific Northwest. This opens
the opportunity for moisture to advect in from the north, but how
much is the question. As of now the best chances for any precip will
be close to the WY state line and perhaps along the Divide. This
could change depending on the quality of moisture, how far south it
pushes and the instability. Temperatures as we near the end of June
will be within a few degrees of normal with slight variations each
day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1116 AM MDT Sat Jun 24 2023

VFR conditions and terrain-driven winds are expected through the
taf period.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Sat Jun 24 2023

The hot, dry, and occasionally windy southwest flow pattern
continues for the forseeable future.  Where fuels are cured across
low elevations of the forecast area, near-critical fire weather
conditions will exist on Sunday.  As mentioned above, the winds
appear to be borderline across a couple centrally-located zones.

Monday afternoon, winds increase as another disturbance brushes
across the area.  Tuesday will be another quite windy day (similar
to yesterday) across the region with gusts near 50 mph possible
across the southern half of the forecast area.  Beyond that, daily
afternoon winds remain elevated through Thursday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...SS
Hazardous weather outlook, Jun 24, 2:43 AM MST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
343 AM MDT Sat Jun 24 2023

COZ001>014-017>023-UTZ022>025-027>029-251300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
343 AM MDT Sat Jun 24 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southwest flow will continue to bring dry air into the region. An
approaching disturbance will also cause some gusty winds Sunday
onwards and create near critical fire weather conditions. These
conditions look possible through the start of the new work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Debeque to Silt Corridor

When
June 24, 2:27 PM MST to June 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Property damage
$4.0 million
Reported by
Park/Forest Service
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The Spring Creek Fire started in late June 5 miles southwest of Parachute, and grew to 3286 acres before it was finally contained in early September. The cause of the fire is unknown.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119389.